South Dakota, 2009Damaging Wind in South Dakota, June 13, 2009
June 13, 2009 · NWS UNR · 1 event in 1 county or zone
A thunderstorm produced wind gusts to 65 mph near Rockyford.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced wind gusts to 65 mph near Rockyford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 5:22 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 13, 5:22 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT SAT JUN 13 2009
.DISCUSSION...FORECAST HAS BEEN UPDATED TO INCLUDE SEVERE
THUNDERSTORM WATCH FOR NORTHEAST WYOMING...SOUTHWEST AND SOUTH
CENTRAL SD UNTIL 07Z. ALSO RAISED POPS AND CLOUD COVER ACROSS
THESE AREAS. ISOLATED SEVERE STORMS CONTINUE TO DEVELOP AND MOVE
ACROSS PORTIONS OF NORTHEAST WY AND SOUTHERN SD. SHORTWAVE ENERGY
MOVING EAST-NORTHEAST ACROSS WY AND DEVELOPING LOW LEVEL JET
ACROSS WESTERN NEB AND SOUTHWEST SD WILL HELP TO FUEL SHOWERS AND
STORMS INTO THE OVERNIGHT HOURS ACROSS A GOOD PART OF THE AREA.
&&
.PREV DISCUSSION... /ISSUED 245 PM MDT SAT JUN 13 2009/
DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS
ND...WITH AN AREA OF HIGH PRESSURE CENTERED SOUTHEAST OF THE REGION.
UPPER LEVEL ANALYSIS HAS WEAK RIDGING OVER THE SOUTHERN PLAINS INTO
THE NORTHERN ROCKIES...WITH UPPER TROF ALONG THE WEST COAST. CLOUDS
ARE GRADUALLY INCREASING ACROSS THE AREA...WITH THE MOST CLOUDINESS
ACROSS THE BLACK HILLS AND SOUTHWESTERN SD. REGIONAL RADARS SHOWING
SHOWERS AND STORMS DEVELOPING ACROSS EASTERN WY...THE NEB
PANHANDLE...AND SOUTHWESTERN SD AT THIS TIME. TEMPS ARE IN THE UPPER
60S AND 70S AT MOST LOCATIONS WITH LIGHT SOUTH TO SOUTHEAST WINDS.
DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR THE
NEXT SEVERAL DAYS AS SOUTHWESTERLY FLOW ALOFT BRINGS NUMEROUS
DISTURBANCES ACROSS THE REGION. THREAT FOR SEVERE STORMS OVER THE
NEXT FEW DAYS WILL BE HIGHEST SUNDAY AFTERNOON AND EVENING...
ESPECIALLY ACROSS THE BLACK HILLS AREA. MOIST SOUTH TO SOUTHEASTERLY
FLOW AT THE LOW LEVELS WILL ALSO BRING A THREAT FOR HEAVIER RAINFALL
FROM SOME STORMS...ESPECIALLY ON SUNDAY.
FOR LATE THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE REGION. THE BETTER CHANCES WILL BE
ACROSS NORTHEAST WY AND SOUTHERN SD...WHERE BETTER MOISTURE AND
INCREASING UPPER LEVEL SUPPORT WILL BE IN PLACE. A FEW STRONG STORMS
ARE LIKELY INTO THIS EVENING...MAINLY ACROSS THE SOUTHWESTERN
CWA...WITH A SEVERE STORM OR TWO NOT OUT OF THE QUESTION. INCREASING
LOW LEVEL JET ACROSS NORTH CENTRAL NEB AND SOUTH CENTRAL SD COULD
ALSO BE A TRIGGER FOR MORE THUNDERSTORM ACTIVITY ACROSS THOSE AREAS
OVERNIGHT. LOWS WILL BE MOSTLY IN THE 50S.
SOME LINGERING SHOWERS AND STORMS ARE POSSIBLE EARLY SUNDAY ACROSS
SOUTHERN AND WESTERN AREAS...BUT MAIN ACTIVITY SHOULD HOLD OFF UNTIL
THE AFTERNOON AS INSTABILITY AND ANOTHER SHORTWAVE APPROACH. HIGHS
WILL BE IN THE 70S AGAIN. SURFACE LOW WILL DEVELOP ACROSS NORTHEAST
WY DURING THE DAY...ALLOWING FOR BREEZY SOUTH TO SOUTHEAST WINDS TO
THE EAST OF THE LOW. BETTER INSTABILITY WILL BE JUST EAST OF THE LOW
ACROSS FAR NORTHEAST WY AND WESTERN SD ALONG WITH GOOD VERTICAL AND
SPEED SHEAR. MAIN SEVERE THREAT WILL BE ACROSS THESE AREAS...
ESPECIALLY IN THE VICINITY OF THE BLACK HILLS...WHERE MORE
CONCENTRATED ACTIVITY WILL LIKELY DEVELOP. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS...BUT THERE IS AT LEAST A SLIGHT
THREAT FOR TORNADOES TO THE NORTHEAST OF THE SURFACE LOW...MAINLY
ACROSS FAR NORTHEASTERN WY AND NORTHWESTERN SD. LOCALLY HEAVY
RAINFALL IS ALSO LIKELY WITH SOME OF THE STORMS AS PRECIPITABLE
WATER VALUES WILL BE AROUND 1 INCH ACROSS A GOOD PART OF THE AREA.
THE THREAT FOR SEVERE WX SHOULD CONTINUE INTO THE EVENING AS
ACTIVITY SHIFTS FURTHER EAST.
CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON MONDAY AS SURFACE
LOW MOVES SLOWLY NORTHEASTWARD AND COMPACT SHORTWAVE TROF/UPPER LOW
PASS OVER THE NORTHERN PLAINS. BETTER CHANCES WILL PROBABLY BE MORE
CONFINED TO NORTHERN PORTIONS OF THE CWA. TEMPS WILL REMAIN
SEASONABLY WARM...HIGHS MOSTLY IN THE 70S. SEVERE THREAT ON MONDAY
LOOKS A BIT LOWER...BUT A FEW STRONG TO SEVERE STORMS ARE CERTAINLY
POSSIBLE FROM THE BLACK HILLS EASTWARD.
EXTENDED...THE WEATHER PATTERN THROUGH THE BEGINNING OF THE EXTENDED
PERIOD WILL BE DOMINATED BY A LARGE UPPER TROUGH OVER THE WESTERN
UNITED STATES WITH SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS.
THIS WILL LEAD TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME ON
WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH CROSSES THE
NORTHERN PLAINS. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE
PERIOD.
AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS MUCH OF THE AREA
TONIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE
OF STRONG THUNDERSTORMS WILL BE OVER SOUTHWESTERN AND SOUTH CENTRAL
SOUTH DAKOTA. MVFR...WITH AREAS OF IFR...CONDITIONS ARE EXPECTED TO
DEVELOP OVER PARTS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH
DAKOTA AROUND 08Z TONIGHT...CONTINUING UNTIL AROUND 15Z SUNDAY
MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 13, 2:55 AM MST, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
355 AM MDT SAT JUN 13 2009
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
355 AM MDT (455 AM CDT) SAT JUN 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS ACROSS NORTHEAST
WYOMING...AND FAR WESTERN AND SOUTHWESTERN SOUTH DAKOTA. ALTHOUGH AN
ISOLATED SEVERE THUNDERSTORM OR TWO CANNOT BE RULED OUT...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA SUNDAY. SOME
STORMS MAY BE SEVERE ACROSS PARTS OF NORTHEAST WYOMING...THE BLACK
HILLS...AND SOUTHWEST SOUTH DAKOTA.
THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH FRIDAY
AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Jun 13, 6:39 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
739 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 ESE PINE TREE JUNCTIO 43.59N 105.67W
06/13/2009 E1.25 INCH CAMPBELL WY PUBLIC
&&
MSMITHLocal storm report, Jun 13, 6:50 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 10 ESE ROCHELLE 43.55N 104.77W
06/13/2009 E1.00 INCH WESTON WY PUBLIC
&&
MSMITHLocal storm report, Jun 13, 6:57 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 8 NW PINE RIDGE 43.12N 102.65W
06/13/2009 E1.00 INCH SHANNON SD PUBLIC
&&
MSMITHLocal storm report, Jun 13, 7:06 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 W OGLALA 43.19N 102.90W
06/13/2009 E1.00 INCH SHANNON SD PUBLIC
&&
MSMITHLocal storm report, Jun 13, 7:24 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
824 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 9 W JEWEL CAVE 43.73N 104.02W
06/13/2009 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
WETENKAMPLocal storm report, Jun 13, 7:28 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 15 NW EDGEMONT 43.45N 104.04W
06/13/2009 E60 MPH FALL RIVER SD TRAINED SPOTTER
&&
MSMITHThunderstorm Wind, Oglala Lakota
- When
- June 13, 7:45 PM MST
- Where
- Oglala Lakota County, 0.82 mi N of Rockyford
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.512, -102.497
Severe wind gusts occurred at the Badlands National Park White River Visitors' Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, June 13, 20092 deaths · 2 injured · 1 event
- Tornadoes and Hail in Texas, June 13, 2009$1.0 million · EF2 · 14 events
- Wildfire and Heavy Rain in California, June 13 to 30, 20091 death · 2 events
- Rip Current in New York, June 13, 20091 death · 1 event
- Tornadoes and Hail in Texas, June 13, 20091 injured · $650,000 · EF1 · 20 events
- Hail and Damaging Winds in Delaware, June 13, 2009$700,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Colorado, June 13, 2009$100,000 · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 13 to 14, 2009$90,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 13, 2009$58,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, June 13, 20091 injured · $18,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Florida, June 13, 20091 injured · 1 in hail · 31 events
- Tornado and Hail in Colorado, June 13, 2009$30,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165011.